Rociletinib is a third generation tyrosine kinase inhibitor (TKI) which has shown efficacy in the management of metastatic non small cell lung cancer (NSCLC) in phase 2 trial1. It targets the T790M EGF receptor mutation, expressed in up to 60% of NSCLC resistant to 1st and 2nd generation TKI. However, significant hyperglycaemia develops in 22% of patients, reportedly easily managed with metformin, and thought to be due to inhibition of the IGF-1 receptor by metabolites of Rociletinib.
To obtain insight into the management and possible aetiology of Rociletinib-induced hyperglycaemia.
Patients presenting to Westmead Hospital from 2013 – 2016 with hyperglycaemia while receiving Rociletinib treatment were studied retrospectively. Data was obtained via chart review. Main outcome measures included clinical features, timing of onset of hyperglycaemia, complications, management, and impact of hyperglycaemia on continuation of Rociletinib therapy.
Six patients (3 female, 3 male, 5/6 of Asian or subcontinental ethnicity) receiving Rociletinib developed acute onset or worsening of pre-existing hyperglycaemia. Acute worsening of hyperglycaemia developed within 3 days of commencing Rociletinib in one patient, but within 2 weeks in the remainder. Five patients required hospitalisation and temporary cessation of Rociletinib. Two patients developed acute pancreatitis, one of which also developed cataracts and the other DKA. Four patients developed severe diarrhoea on metformin requiring either dose reduction or cessation and transition to Pioglitazone. The addition of pioglitazone rapidly improved glycaemic control in one patient but significant insulin resistance (≥10 units/Kg/day) persisted until Rociletinib was ceased.
Severe hyperglycaemia resulting from Rociletinib therapy may be difficult to manage, with potential hospitalisation and temporary treatment interruption. Metformin-associated gastrointestinal side effects may be more common. Pioglitazone may have a more substantive therapeutic benefit via modulation of the IGF-1 receptor and downstream signalling.